St George’s, University of London research has found that a drug normally given to osteoporosis sufferers could provide effective pain relief to patients with knee and hip osteoarthritis.
Bisphosphonates are a group of drugs known to change the structure of bone and are most often prescribed to patients with osteoporosis, a condition characterised by fragile bones.
It is unknown, however, whether these drugs could be used to reduce pain and discomfort for patients with the joint condition osteoarthritis, which causes cartilage damage, bony growths and sore tissue.
The researchers used existing studies to assess the effectiveness of a variety of bisphosphonates in patients suffering from osteoarthritis of the hand, knee, spine and hips.
Of 3832 patients studied, in most cases these drugs showed limited pain relief. However, a few studies did show benefit; the bisphosphonate alendronate was found to be more effective for patients with hip osteoarthritis than existing pain relieving drugs. Moreover, the use of zoledronate and alendronate, specific forms of bisphosphonates, improved pain in patients with knee and hip osteoarthritis at six months —but longer term studies are needed.
Dr Nidhi Sofat, lead researcher, said: “Osteoarthritis is the most common form of arthritis worldwide. It causes damage to bone and cartilage in the joints of affected people. Most treatment is focused around pain relief, as no robust treatments have been discovered that slow down the progression of the disease.
“Our study looked at whether there were any bisphosphonate drugs that have been shown to influence pain and/or disease progression that could be used in osteoarthritis treatment.
“We found that, generally, bisphosphonates are ineffective at managing pain associated with osteoarthritis. But zoledronate and alendronate, which are specific forms of bisphosphonates, do show the potential for effective pain management specifically in patients with knee and hip osteoarthritis.
The Latest on: Bisphosphonates
- A perfect storm for broken bones or for disease-mongering of osteoporosis? on February 20, 2018 at 6:12 am
Those fears have certainly been stoked by FDA warnings indicating that longer term use of bisphosphonates increases one’s risk of developing an “atypical” fracture of the femur or thighbone. Taking a drug because of concern about fracture risk ... […]
- Anti-osteoporosis Therapy and Fracture Healing Market is expected to Witness a CAGR of 5.0% between 2018 and 2026 on February 19, 2018 at 5:07 am
The global anti-osteoporosis therapy and fracture healing market has been segmented on the basis of drug type into bisphosphonates, calcitonin, estrogen or hormone replacement therapy, biologics, and anabolics. Among these, bisphosphonates is expected to ... […]
- Dental Implant Failures May Be Caused by Bisphosphonates on February 8, 2018 at 4:00 pm
Postmenopausal women often suffer from osteoporosis and its resulting loss of bone mass and strength. Bisphosphonates (BPs) help slow or prevent these effects, but they also may affect the mandible and lead to failed dental implant surgeries, report the ... […]
- What We Know (and Don't Know) About Bisphosphonates on February 11, 2017 at 4:00 pm
Veterinarians can administer bisphosphonates either IV or IM. Once in the body, the drug binds to bone mineral, particularly at sites of active bone resorption. In 2014, the U.S Food and Drug Administration (FDA) approved the use of the bisphosphonates ... […]
- New Cautions About Long-Term Use of Bone Drugs on May 8, 2012 at 5:00 pm
The F.D.A. review, published in The New England Journal of Medicine online on Wednesday, was prompted by a growing debate over how long women should continue using the drugs, known as bisphosphonates, which are sold as generic versions of brands like ... […]
- Take bisphosphonates, break a leg? on March 21, 2010 at 5:00 pm
Long-term use of osteoporosis drugs seems to change bones in a way that could lead to unusual leg fractures, according to two reports presented earlier this month at a meeting of orthopedic surgeons. Doctors have reported seeing the unusual fractures in ... […]
- Bisphosphonates Cause Rare Eye Inflammation on September 23, 2008 at 5:00 pm
WEDNESDAY, Sept. 24 (HealthDay News) -- Doctors can now add inflammatory eye disease to the list of potential side effects from the bone medications known as bisphosphonates. Though exceedingly rare -- only four cases have been reported in the medical ... […]
- Oral bisphosphonates may lower jaw necrosis risk on January 2, 2008 at 4:00 pm
NEW YORK (Reuters Health) - A report in the Journal of the American Dental Association clarifies the risk of jaw osteonecrosis associated with bisphosphonates, which are used to prevent or slow the progression of osteoporosis. Intravenous bisphosphonates ... […]
via Google News and Bing News